Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 326, NWS Wichita, KS

July 13, 2011Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 2011, 9:26 PM CDT for Russell County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2011, 9:26 PM CDT (02:26 UTC)
Expired
Jul 13, 2011, 9:59 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS53 KICT 140226
SVRICT
KSC167-140315-
/O.NEW.KICT.SV.W.0326.110714T0226Z-110714T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 1015 PM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING       
  QUARTER SIZE HAIL...AND WINDS AROUND 60 MPH. THESE STORMS WERE     
  LOCATED ALONG A LINE EXTENDING FROM PARADISE TO GORHAM...AND       
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...LURAY...BUNKER HILL...WALDO AND RUSSELL AIRPORT.

LAT...LON 3905 9904 3908 9905 3913 9904 3914 9904
      3914 9854 3882 9864 3886 9905 3905 9905
TIME...MOT...LOC 0225Z 269DEG 24KT 3912 9889 3894 9901
WIND...HAIL 60MPH 1.00IN

$$

KLEINSASSER
2 follow-up statements
186 
WWUS53 KICT 140245
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT WED JUL 13 2011

KSC167-140315-
/O.CON.KICT.SV.W.0326.000000T0000Z-110714T0315Z/
RUSSELL KS-
945 PM CDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
RUSSELL COUNTY UNTIL 1015 PM CDT...

AT 938 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS UP TO 60 
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
PARADISE...TO 5 MILES NORTHEAST OF GORHAM...MOVING EAST AT 30 MPH. 
PEA TO DIME SIZE HAIL MAY ALSO ACCOMPANY THESE WINDS.

LOCATIONS IMPACTED INCLUDE...
  RUSSELL...LURAY...BUNKER HILL...WALDO AND RUSSELL AIRPORT.

THESE STORMS APPEAR TO BE WEAKENING...SO THE WARNING MAY BE 
CANCELED EARLY. 

LAT...LON 3905 9904 3908 9905 3913 9904 3914 9904
      3914 9854 3882 9864 3886 9905 3905 9905
TIME...MOT...LOC 0243Z 262DEG 16KT 3914 9884 3896 9896
WIND...HAIL 60MPH 0.75IN

$$

KLEINSASSER
064 
WWUS53 KICT 140259
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT WED JUL 13 2011

KSC167-140309-
/O.CAN.KICT.SV.W.0326.000000T0000Z-110714T0315Z/
RUSSELL KS-
959 PM CDT WED JUL 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. HOWEVER...GUSTY WINDS WILL STILL BE POSSIBLE WITH THESE 
THUNDERSTORMS.

LAT...LON 3905 9904 3908 9905 3913 9904 3914 9904
      3914 9854 3882 9864 3886 9905 3905 9905
TIME...MOT...LOC 0259Z 262DEG 16KT 3915 9875 3897 9887

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:06 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 13, 6:06 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT WED JUL 13 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THUNDERSTORMS OVER NORTHWEST KS HAVE FORMED ALONG A CONVERGENCE
BOUNDARY. THIS ACTIVITY SHOULD CONTINUE TO PROPAGATE EASTWARD THIS
EVENING GIVEN WEAK ISENTROPIC LIFT AND UPSLOPE FLOW. THIS ACTIVITY
COULD AFFECT RSL AND POSSIBLY SLN TAF SITES. STORMS OVER NORTHWEST
OKLAHOMA COULD POSSIBLY MAKE IT INTO SOUTH CENTRAL KS...SOUTHWEST
OF ICT THIS EVENING VIA OUTFLOW INTERACTIONS. AT THIS TIME WILL
CARRY VCTS AT RSL AND SLN AND LEAVE TS MENTION OUT OF OTHER SITES.
MOIST SOUTHEASTERLY BOUNDARY LAYER FLOW COULD YIELD SOME EARLY
MORNING MVFR VSBYS/CIGS ALTHOUGH CONFIDENCE IS NOT HIGH EXCEPT AT CNU.

JMC

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT WED JUL 13 2011/

DISCUSSION...

MAIN FORECAST CHALLENGES ARE CONVECTIVE TRENDS THIS EVENING WITH
ATTENTION TURNING BACK TO INTENSE HEAT FOR THE END OF THE WEEK
THROUGH AT LEAST WED.

SYNOPSIS:
THE UPPER IMPULSE THAT BROUGHT THE CONVECTION OVER SOUTH CENTRAL AND
EASTERN KS YESTERDAY IS NOW SITUATED OVER THE OZARK REGION.
MEANWHILE A MUCH MORE PRONOUNCED SHORTWAVE CONTINUES TO CHURN OVER
THE PACIFIC NW. WATER VAPOR IMAGERY ALSO SHOWS A SUBTROPICAL
MOISTURE PLUME EXTENDING THROUGH WEST TX AND INTO WEST-CENTRAL KS.
AT THE SURFACE THE COLD FRONT THAT HAS BEEN LINGERING ACROSS
NORTHERN KS IS NOW STARTING TO SLOWLY LIFT NORTH AND STRETCHES FROM
NW KS INTO NORTHERN MO.

TONIGHT-THU:
CURRENT THINKING IS THAT CONVECTION WILL DEVELOP THIS AFTERNOON OVER
EASTERN CO/WESTERN KS AND DOWN INTO THE TX PANHANDLE MAINLY DUE TO
UPSLOPE PROCESSES ALONG WITH BEING POSITIONED UNDER THE MID/UPPER
LEVEL MOISTURE PLUME. FEEL THE MOST WIDESPREAD ACTIVITY WILL BE OVER
NW KS/SW NE WHICH WILL BE CLOSER TO THE FRONT AND ALSO CLOSER TO
SOME WEAK UPPER SUPPORT. THERE IS SOME MODEL AGREEMENT THAT
ISENTROPIC LIFT ALONG THE 315K SURFACE AND MOISTURE TRANSPORT IN THE
850-700MB LAYER WILL SPREAD OVER NW/NORTH CENTRAL KS THIS EVENING.
THIS SHOULD ALLOW THE ACTIVITY THAT DEVELOPS OVER NW KS TO PUSH
EAST...POSSIBLY AFFECTING OUR CENTRAL KS COUNTIES. OVER EASTERN KS IT'S
STARTING TO LOOK LIKE SUBSIDENCE BEHIND THE DEPARTING WEAK IMPULSE
MAYBE ENOUGH TO LIMIT WIDESPREAD CONVECTION THIS EVENING.

FOR THUR UPPER RIDGING WILL START TO STRENGTHEN OVER THE SOUTHERN
PLAINS WHICH WILL BECOME THE PREVAILING PATTERN THROUGH THE WEEKEND.
DID HOLD ONTO SOME SMALL PRECIP CHANCES OVER THE EASTERN FRINGES OF
FORECAST AREA WHERE LOWER CAPPING AND INCREASED LOW LEVEL MOISTURE
MAY LEAD TO A FEW DIURNALLY DRIVEN STORMS. IN ADDITION WEAK UPPER
DIFFLUENCE MAY HELP TO PROMOTE SOME OF THIS ACTIVITY.

A WARMING TREND WILL ALSO COMMENCE ON THU. HOWEVER CONSIDERING HOW
TEMPS ARE DOING TODAY...HAVE LOWERED MAXES A FEW DEGREES. THEREFORE
AM FAIRLY CONFIDENT WE WILL NOT BE DEALING WITH ANY HEAT HEADLINES
FOR THU.

FRI-WED:
THE MAIN THEME THROUGH THESE PERIODS WILL BE A RETURN TO SCORCHING
HEAT.

MODELS HAVE BEEN IN VERY GOOD AGREEMENT OVER THE LAST SEVERAL DAYS
IN BUILDING-IN A VERY IMPRESSIVE UPPER RIDGE OVER THE
SOUTHERN/CENTRAL PLAINS. THIS WILL ALLOW TEMPS TO WARM A FEW DEGREES
EACH DAY WITH WIDESPREAD 100S LIKELY BY THE WEEKEND. AT THIS POINT
IT LOOKS LIKELY WE WILL RETURN TO THE HEAT HEADLINE BUSINESS BY THE
WEEKEND. THERE DOES NOT APPEAR TO BE ANY RELIEF FROM THE HEAT
THROUGH AT LEAST WED AS THE PATTERN CHANGES VERY LITTLE. THE NEXT
FEATURE TO WATCH FOR A POTENTIAL COOL DOWN WILL BE AN UPPER WAVE
THAT WILL TRY TO TOP THE NORTHERN ROCKIES TOWARD THE END OF NEXT
WEEK. HOWEVER AT THIS POINT THERE IS QUITE A BIT OF MODEL UNCERTAINTY
REGARDING THIS FEATURE.

LAWSON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN UPPER LEVEL LOW WHICH LED TO SCATTERED SHOWERS IN SOUTHEAST KS
OVERNIGHT...HAS SLOWLY MOVED EAST OF THE AREA. REMNANT MID LEVEL
MOISTURE COULD LEAD TO ANOTHER CHANCE OF SHOWERS AND POSSIBLE
TSRA...ACROSS SOUTHEAST KS THIS AFTERNOON...SO HAVE INSERTED A CB
DESCRIPTOR FOR THIS CHANCE...AS THINK THE TSRA CHANCE WILL BE MORE
ISOLATED THIS AFTERNOON. THE REST OF THE AREA WILL SEE VFR
CONDITIONS UNTIL 12Z/THU....WHEN SHORT TERM MODELS SHOW SOME LOW
LEVEL MOISTURE LEADING TO AN MVFR CLOUD DECK ACROSS PORTIONS OF
SOUTH CENTRAL KS.  SO WILL INSERT A MENTION OF THIS MVFR CEILING IN
THE KICT/KHUT TAFS FOR THE 12-15Z/THU TIME FRAME.  MORNING SUN ON
THU WILL BURN OFF THIS MVFR CEILING BY MID MORNING THU.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  99  76 102 /  20  10  10  10
HUTCHINSON      75  99  76 103 /  20  10  10  10
NEWTON          74  98  76 102 /  20  20  10  10
ELDORADO        74  97  75 101 /  20  20  10  10
WINFIELD-KWLD   76  99  76 101 /  20  10  10  10
RUSSELL         72  99  74 102 /  30  10  10  10
GREAT BEND      73 100  74 104 /  30  10  10  10
SALINA          74  98  76 102 /  30  20  10  10
MCPHERSON       74  98  76 102 /  20  10  10  10
COFFEYVILLE     74  95  74  99 /  20  20  10  10
CHANUTE         73  94  74  97 /  20  20  10  10
IOLA            73  94  74  97 /  20  20  10  10
PARSONS-KPPF    74  95  74  99 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 13, 8:04 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT WED JUL 13 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
804 PM CDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE
EASTWARD ACROSS A PORTION OF CENTRAL KANSAS THIS EVENING...MAINLY ALONG
AND NORTHWEST OF A GREAT BEND TO SALINA LINE. DAMAGING WINDS AND
HAIL TO NICKEL SIZE WILL BE THE MAIN THREATS.

AN ISOLATED STRONG THUNDERSTORM CANNOT BE RULED OUT TONIGHT ACROSS
THE REMAINDER OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.
WIND GUSTS TO 50 MPH WILL BE THE MAIN THREAT FROM ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST KANSAS ON
THURSDAY WHERE GUSTS AROUND 50 MPH MAY OCCUR. ON THURSDAY AFTERNOON
HEAT INDICES OF 100 TO 105 ARE LIKELY WITH THE HIGHER INDICES FOUND
NEAR THE OKLAHOMA BORDER.

DANGEROUS HEAT WILL GRIP THE REGION FROM FRIDAY THROUGH TUESDAY AS
AFTERNOON HEAT INDICES REACH 105 TO 110 IN MOST AREAS. THEREFORE
ONE SHOULD LISTEN FOR POSSIBLE EXCESSIVE HEAT WARNINGS THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ALONG AND NORTHWEST
OF A GREAT BEND TO SALINA LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jul 13, 9:06 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
906 PM CDT WED JUL 13 2011

KSZ032-140245-
RUSSELL-
906 PM CDT WED JUL 13 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST RUSSELL COUNTY...

AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER NORTHEAST ELLIS COUNTY...ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF NATOMA...TO 6 MILES NORTH OF
VICTORIA...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:30 AM CDTExcessive Heat WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more23 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.